How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ellie Your Own Question
Dr. Ellie
Dr. Ellie, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 305
Experience:  emergency and critical care resident
Type Your Dog Veterinary Question Here...
Dr. Ellie is online now
A new question is answered every 9 seconds

I'm confused and heartbroken and just wanted to know if the

Customer Question

JA: Hello. What is your issue regarding?
Customer: I'm confused and heartbroken and just wanted to know if the course of treatment was right for my dog
JA: I'll do all I can to help. What is wrong with your dog?
Customer: Cavalier King Charles/beagle mix, 12 y.o. 4 heart murmur, undiagnosed possible mitral valve disease. She was on lasix 20 mg, enapraril 5 mg and medvetin 2.5 per day. I accidently gave her 100 mg. of lamictal lamigotrine because it looks exactly like medvetin. I called poison control, paid, and ran to emergency vet within hour. They said they wouldn't give her an emetic due to heart condition and would just monitor
JA: Did you see what poison ate?
Customer: it's a human anti-seizure medication lamical 100 mg
JA: Is there anything else the Veterinarian should be aware of about poison?
Customer: ? I already did
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr. Ellie replied 3 months ago.

Im so sorry about your dog's condition and her untimely end. I know this can be heartbreaking. I have gathered some information as I am not intimately familiar with the medication she was given accidentally. It seems that that does is below that which would be expected to cause a fatal arrhythmia but we do not know what role her heart condition played in all of this. The dose that she received appears to be lower than that expected to cause a cardiac event but this is healthy dogs, data involving dogs with pre-existing cardiac disease is lacking.

I can tell you that as a veterinarian that specialized in emergency and critical care, I do not consider heart disease to be a contradiction to inducing emesis, each case has to be evaluated on an individual bases, but I cannot recall a time when I have forgone this simply because of heart disease or a heart murmur (diagnosed or not). Its a risk benefit analysis and perhaps the vets at poison control didn't recommend emesis because they felt that the dose was low risk (but not "no" risk). Perhaps there is information we are missing as to why emesis as not induced? Maybe the calculated dose she was given was actually less than the dose received?

I have found an article on this toxicosis in veterinary magazine and here is the link

Even with the induction of emesis, there is no way to know if your dog would have survived. It is possible that the toxicity was a red herring and there is some other reason she passed away suddenly- meaning that she would have arrested with or without the lamigotrine on board.

If you want more answers, I recommend having her body submitted to the the state or city/county veterinarian for a complete necropsy including histopathology. I will look more into this tomorrow as I am headed to bed tonight after a long overnight shift and staying up all day is this is all right. If you want someone to get back to you sooner, just let me know shortly and I will opt out so that your question will be open for another expert to address if one is available to answer it sooner. I promise to not be offended, I know that it is difficult to wait for information when you're upset.

In the meantime, I would like to commend you on doing everything within your power to have your dog treated appropriately. She was lucky to have a such quick thinking and dedicated owner, regardless of the sad outcome. I do not think that you did anything wrong, in fact quite the opposite, you did everything right from consulting poison control to taking her in for treatment right away.

Please accept my deepest sympathies for your loss.

Very Sincerely,

Dr. Ellie

Expert:  Dr. Ellie replied 3 months ago.

Further thoughts- did they give activated charcoal? Was she on IV fluids or ECG monitoring? Was her blood pressure being monitored? Not that this would necessarily have changed things (although it may have), but perhaps this can give us more information and help to answer the question of "why".

Customer: replied 3 months ago.
Thank you. I am in so much pain. I don't want to blame anyone. I am a registered nurse and it makes no sense. If u can write more tommorow I'd appreciate it. It was exactly 100 mg of lamictal for bipolar disorder. 18.75 mg. Per kg. They said they would just monitor her. Never started heart monitoring. She was normal frisky and beautiful. It wasn't her time. The lamictal killed her. I begged them to give her activated charcoal if they couldn't induce vomiting. I just hope her death wasnt as painful as what I feel now. Lisa
Expert:  Dr. Ellie replied 3 months ago.

I am sorry for the delay in getting back to you. The website was giving me fits this morning and I had to leave for an appointment. I can understand how traumatic sudden loss can be and I know that there are no words to take way your pain. I only hope that your wonderful memories will eventually replace the pain and sadness and you will come to terms with the passing of your beloved companion. As I said, there is no way to know the effect that lactimol would have had on a dog with pre-existing heart disease as the published information is from exposure in healthy dogs. I would say, however that inducing emesis is standard of care a long as the patient is conscious and neurologically intact enough to protect their airway as is giving activated charcoal under the same caveats.

Why this was not done, I cannot say. Perhaps it would help you get closure to call the vet or make an appointment to go in and discuss why this was not done? However, even if this had been done we do not know that it would have changed the outcome as its possible that there was another case of death.

Given that the most common cause of death in dogs with this toxicity is sudden cardiac death, I do not see any evidence that your dog would have experienced a prolonged period of suffering before passing. If it would help you to have more information about her cause of death you may also consider submitting her body for a complete necropsy. You can have this performed at the state or county lab or a vet school if you in close proximity to one.

Customer: replied 3 months ago.
I spoke to the vet and he said cali started vomiting a lot and then died. I got the revised bill and all they did was put in an IV. That's it. Plus the office visit totalling 155.00. I can't believe they didn't monitor her heart or do anything. Thank you for all your help. You are a kind person. Lisa
Expert:  Dr. Ellie replied 3 months ago.

I am saddened to hear that your vet did not follow what would prudently be called the minimum standard of care. I cannot say with certainty that it would have made a difference and that your Cali would still be with us, but I share your disappointment. You have my deepest sympathy in your time of loss.

Customer: replied 3 months ago.
Is there any possibility you can send me the standard protocol for a dog brought in with a toxin ingested? I can't seem to find on internet.
Expert:  Dr. Ellie replied 3 months ago.

I do not have anything in writing for this particular toxicity, I looked up the dosages in Plumb but that may not help you given that the dose Cali got was less than the published toxic dose. However, since you called poison control, you can get a copy of their report that details their recommendations. If they recommended activated charcoal and decontamination then you could use that. If they did not, then you can call them and talk to them more in detail as maybe they can think of a reason the Cali passed away despite ingesting what would have otherwise not been a dose expected to cause death.

Expert:  Dr. Ellie replied 3 months ago.

Whether or not activated charcoal is give independent on may things- neurologic status and consciousness of the patient, ability of activated charcoal to bind to the toxin in question and likely toxicity of the dose that was ingested. In some cases, activated charcoal is not given because the risks of administration (mainly aspiration during syringe feeding or after vomiting) outweigh the potential benefits.

In some cases, likewise, inducing vomiting is not recommended or necessary- especially in the case of caustics materials that can irritate the esophagus or if the medication was a quick release form and is likely to have been absorbed by the time the patient presents to the ER.

Does this help a little?

Related Dog Veterinary Questions